Hail, Hamlin
- When
- August 18, 9:29 PM CST
- Where
- Hamlin County, 0.69 mi N of Hayti
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.660, -97.200
Quarter size hail fell from a thunderstorm near Hayti.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Quarter size hail fell from a thunderstorm near Hayti.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 7:54 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 854 PM CDT THU AUG 18 2016 .UPDATE... Issued at 851 PM CDT THU AUG 18 2016 Made a few changes this evening. It appears the threat for severe weather over the ABR CWA has pretty much ended, and showers out west have been on the decline this evening. Southeast South Dakota should remain the hot spot through the evening, basically just to the north and northeast of the slowly eastward moving sfc low. Temperatures look okay for now. && .SHORT TERM...(This Evening through Saturday Night) Issued at 400 PM CDT THU AUG 18 2016 Scattered showers have been the main game this afternoon. That, and plenty of cloud cover. Morning convection over the northeastern CWA has played a significant roll in our afternoon weather. The sfc low is not set up just south of Chamberlain and Mitchell. Southerly winds remain over the eastern half of the forecast area, with dew points in the upper 60s to around 70 degrees. Plenty of moisture is available, but instability has been a problem. North winds and much cooler air is moving in on the back side the of the low, with MBG and PIR gusting to around 20kts. The thinking at this point is that the best chance for stronger storms will be on the south- southeasterly portions of the area and extend across western MN and southeastern SD. 0-6km bulk shear is still around 30-40kts, with the best CAPE values to our southeast. Cooler air will continue to push in from the northwest, with highs both Friday and Saturday topping out around 70 degrees. The main 500MB trough extending from Hudson Bay through southern Alberta this afternoon will slide into western ND Friday afternoon and finally exit to our east after daybreak Saturday. As a result, dry weather will slowly push in Friday night. Could not rule out slight chance pops over eastern SD and west central MN on Saturday as northwesterly flow continues aloft. .LONG TERM...(Sunday through Thursday) Issued at 400 PM CDT THU AUG 18 2016 The models all show our region in northwest flow aloft with a 50h ridge axis to the west with surface high pressure over our area. Sunday will still be a relatively cool day across the cwa under mostly sunny skies with highs mainly in the 70s. The upper ridge out west will build across the region through Monday night as a large low pressure area/trough moves into western Canada/Pacific Northwest. Thus, warmer air will be drawn in for Monday and Tuesday with temperatures warming into the mid 80s to the lower 90s. Then as the upper level low pressure trough moves in from the west, a cold front at the surface will push across our region Tuesday into Wednesday morning bringing chances of thunderstorms with it. It will also cool down some into Wednesday and Thursday across the cwa as the upper level flow becomes northwest behind the upper trough. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 629 PM CDT THU AUG 18 2016 Mainly VFR conditions are expected through the valid taf period. Showers/storms are possible at all terminals through Friday. Any stronger storms could briefly bring down vsbys to mvfr. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...KF LONG TERM...Mohr AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 PM CDT THU AUG 18 2016 MNZ039-046-SDZ006>008-011-017>023-033-035>037-045-048-051-191545- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 406 PM CDT THU AUG 18 2016 /306 PM MDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...ALTHOUGH THE SEVERE STORM THREAT IS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SDZ003>005-009-010-015-016-034-191545- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-SULLY- 406 PM CDT THU AUG 18 2016 /306 PM MDT THU AUG 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...ALTHOUGH THE SEVERE STORM THREAT IS VERY LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...ALTHOUGH THE SEVERE STORM THREAT IS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS PORTIONS OF MAINLY EASTERN...AND WEST CENTRAL MINNESOTA. KF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT THU AUG 18 2016
SDZ022-190345-
HAMLIN SD-
1016 PM CDT THU AUG 18 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL HAMLIN COUNTY UNTIL 1045 PM
CDT...
AT 1016 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HAYTI...OR 17 MILES WEST OF ESTELLINE...MOVING NORTHEAST AT 35
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLEWOOD...LAKE NORDEN...HAYTI...HAMLIN EDUCATION CENTER...
CLAREMONT COLONY...STONE BRIDGE...LAKE ALBERT AND LAKE POINSETT.
LAT...LON 4454 9719 4455 9727 4467 9739 4480 9710
4468 9689
TIME...MOT...LOC 0316Z 235DEG 32KT 4465 9723
TDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1029 PM CDT THU AUG 18 2016 SDZ019-022-190400- HAMLIN SD-CLARK SD- 1029 PM CDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK AND WESTERN HAMLIN COUNTIES UNTIL 1100 PM CDT... AT 1029 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILLOW LAKE...OR 17 MILES NORTHWEST OF LAKE THOMPSON STATE RECREATION AREA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRYANT...WILLOW LAKE...HAZEL...VIENNA...NAPLES...KELLERTON CHURCH AND MAYFIELD COLONY. LAT...LON 4454 9745 4455 9775 4481 9758 4475 9728 TIME...MOT...LOC 0329Z 212DEG 32KT 4456 9760 TDK
The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658074.